Ohio, 2013

Damaging Wind in Ohio, September 2, 2013

September 2, 2013 · NWS ILN · 1 event in 1 county or zone

Thunderstorms developed ahead of a cold front during the afternoon and early evening. One of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed ahead of a cold front during the afternoon and early evening. One of these storms became severe. The main threat from this storm was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 2, 2:26 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 2, 2:26 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EDT MON SEP 2 2013

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO PUSH ACROSS THE REGION TONIGHT. BEHIND
THE COLD FRONT...CANADIAN HIGH PRESSURE WILL BRING COOLER AND
DRIER CONDITIONS TO THE REGION. THIS HIGH PRESSURE WILL REMAIN IN
OUR REGION THROUGH THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER TROUGH MOVING EASTWARD JUST NORTH OF THE GREAT LAKES AND
ASSOCIATED SURFACE LOW IS HELPING TO DRAG A COLD FRONT ACROSS OUR
REGION THIS AFTERNOON AND TONIGHT...WITH HIGH PRESSURE BUILDING IN
BEHIND THE FRONT. THE COLD FRONT IS CURRENTLY LOCATED NEAR THE
DAYTON AREA...MOVING SOUTHEASTWARD. PRE-FRONTAL FORCING IS
COMBINING WITH A DESTABILIZING ATMOSPHERE AHEAD OF THE FRONT TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ALONG AND SOUTH
OF INTERSTATE 71 THIS AFTERNOON. THE FOCUS OF THIS PRECIPITATION
WILL SHIFT SOUTHEASTWARD ALONG WITH THE PRE-FRONTAL FORCING. THE
LOSS OF DAYTIME HEATING CLOSE TO SUNSET AND THE POSITIONING OF THE
BETTER FORCING SHIFTING EAST OF OUR AREA WILL BRING ANY CHANCE FOR
PRECIPITATION TO AN END BY LATE THIS EVENING.

THE COLD FRONT WILL CROSS THE REMAINDER OF OUR ZONES THROUGH THE
EVENING AND INTO THE OVERNIGHT HOURS. COOLER AND DRIER AIR BEHIND
THE FRONT WILL FILTER INTO THE AREA TONIGHT. SKIES ARE EXPECTED TO
BECOME MOSTLY CLEAR BEHIND THE FRONT TONIGHT. THIS WILL ALLOW FOR
TEMPERATURES IN LOCATIONS ACROSS THE NORTH...WELL BEHIND THE FRONT
...TO DROP INTO THE LOWER 50S TONIGHT. ACROSS THE SOUTH...THE
FRONT WILL PASS LATER IN THE NIGHT...AND THEREFORE TEMPERATURES
WILL NOT HAVE THE OPPORTUNITY TO COOL AS MUCH. EXPECTING
TEMPERATURES TO BOTTOM OUT IN THE UPPER 50S ACROSS THE SOUTHERN
ZONES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE UPPER TROUGH CURRENTLY NORTH OF THE GREAT LAKES WILL SHIFT
EASTWARD AND LIFT NORTH OF NEW ENGLAND TUESDAY AND WEDNESDAY. AS
THIS OCCURS...HIGH PRESSURE WILL BUILD SOUTHEASTWARD ACROSS OUR
REGION TUESDAY AND WILL REMAIN IN CONTROL OF THE WEATHER IN OUR REGION
THROUGH WEDNESDAY NIGHT.

RESIDUAL MOISTURE IN THE LOW LEVELS WILL ALLOW FOR SCATTERED CU TO
DEVELOP ON TUESDAY WITH WEAK COLD ADVECTION STILL OCCURRING AS THE
HIGH SETTLES INTO THE REGION. THIS HIGH WILL BE OF CENTRAL
CANADIAN ORIGIN AND TEMPERATURE READINGS TODAY UNDER THIS HIGH HAVE
BEEN IN THE 60S TO OUR NORTHWEST. THE HIGH WILL MODIFY SLIGHTLY
BUT WILL STILL PROVIDE FOR BELOW NORMAL TEMPERATURES ON TUESDAY.
WITH PLENTY OF SUN EXPECTED...TEMPERATURES SHOULD RISE INTO THE
MIDDLE 70S ACROSS THE NORTH...TO THE UPPER 70S ACROSS THE SOUTH.

THE HIGH WILL BE OVERHEAD ON TUESDAY NIGHT WITH CLEAR AND CALM
CONDITIONS EXPECTED. DEWPOINTS WITH THE DRIER AIRMASS SHOULD BE IN
THE LOW TO MIDDLE 50S. OVERNIGHT LOWS UNDER THIS REGIME SHOULD
DROP TO THE LOWER 50S ACROSS THE MAJORITY OF OUR ZONES...WITH
POSSIBLE UPPER 40S IN THE TYPICALLY COOLER LOW LYING AREAS.

THE HIGH WILL CONTINUE TO MODIFY ON WEDNESDAY AS IT SHIFTS
SLIGHTLY SOUTH OF OUR AREA...AND A WEAK COLD FRONT APPROACHES THE
REGION FROM THE NORTH. THIS FRONT AND ITS ASSOCIATED CLOUD COVER
SHOULD REMAIN FAR ENOUGH AWAY WEDNESDAY THAT SKIES WILL BE MOSTLY
SUNNY. TEMPERATURES WILL REBOUND A BIT AS A RESULT OF THE HIGH
MODIFICATION AND SUNSHINE...WITH HIGHS EXPECTED TO REACH THE UPPER
70S ACROSS THE NORTH TO THE LOWER 80S ACROSS THE SOUTH.

ON WEDNESDAY NIGHT...ANOTHER SEASONABLY COOL NIGHT IS EXPECTED
WITH TEMPERATURES DROPPING DOWN INTO THE MIDDLE 50S...AND LOWER
50S POSSIBLE IN THE EAST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A WEAK COLD FRONT WILL PUSH DOWN ACROSS THE EASTERN GREAT LAKES
THROUGH THE DAY ON THURSDAY. THIS COULD RESULT IN SOME VERY LOW END
POPS ACROSS OUR EASTERN AREAS BUT WITH THE BEST FORCING REMAINING
OFF TO OUR EAST...WILL MAINTAIN A DRY FORECAST. SOME COOLER AIR WILL
FILTER INTO THE REGION BEHIND THE FRONT AS SURFACE HIGH PRESSURE
BUILDS DOWN FROM THE NORTH. THIS WILL HELP KEEP TEMPERATURES
SEASONABLE OR EVEN A BIT BELOW NORMAL THROUGH THE END OF THE WORK
WEEK WITH HIGHS GENERALLY IN THE UPPER 70S TO LOWERS 80S BOTH
THURSDAY AND FRIDAY.

THE SURFACE HIGH WILL SLIDE OFF TO THE EAST THROUGH THE WEEKEND AS
THE MID/UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES BEGINS TO
FLATTEN OUT AND SHIFT EAST. AS THE RIDGE NOSES INTO THE OHIO
VALLEY...A SERIES OF WEAK SHORT WAVES WILL WORK ACROSS THE GREAT
LAKES REGION. THE BEST FORCING WITH THESE AND THUS THE BETTER PCPN
CHANCES WILL REMAIN OFF TO OUR NORTH. INCREASING HEIGHTS THROUGH THE
WEEKEND WILL ALLOW FOR HIGHS UP INTO THE MID 80S BY EARLY NEXT WEEK.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
ISOLATED SHOWERS AND MVFR CEILINGS WILL PERSIST FOR A FEW MORE
HOURS UNTIL A COLD FRONT MOVES THROUGH. WINDS WILL SHIFT TO NORTH
WITH FRONTAL PASSAGE. VFR WILL THEN MOVE IN WITH HIGH
PRESSURE...WITH SUCH CONDITIONS PERSISTING THROUGH THE END OF THE
TAF PERIOD.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...LATTO
NEAR TERM...LATTO
SHORT TERM...LATTO
LONG TERM...JGL
AVIATION...CONIGLIO
Hazardous weather outlook, Sep 2, 3:39 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
439 AM EDT MON SEP 2 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
439 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 2:15 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT MON SEP 2 2013

OHZ073-022000-
ROSS OH-
315 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROSS COUNTY THROUGH 400
PM EDT...

AT 313 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF NORTH FORK VILLAGE...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CHILLICOTHE.

ALSO...NORTH FORK VILLAGE...ANDERSONVILLE...MOORESVILLE...
HALLSVILLE...LONDONDERRY AND ADELPHI ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3933 8275 3925 8275 3924 8276 3934 8320
      3945 8317 3947 8282 3947 8274 3937 8275
      3933 8274

ASL
Special weather statement, Sep 2, 2:19 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
319 PM EDT MON SEP 2 2013

OHZ065-074-021945-
FAIRFIELD OH-HOCKING OH-
319 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HOCKING AND EASTERN
FAIRFIELD COUNTIES THROUGH 345 PM EDT...

AT 317 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HIDEAWAY
HILLS...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
NICKEL SIZE HAIL...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
FAIRFIELD AND NORTHEASTERN HOCKING COUNTIES...INCLUDING OREVILLE AND
MURRAY CITY.

LAT...LON 3950 8217 3959 8257 3971 8255 3971 8236
      3960 8237 3960 8226 3956 8225 3956 8216
      3956 8215 3950 8216

ASL
Special weather statement, Sep 2, 2:35 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT MON SEP 2 2013

OHZ073-082-022015-
PIKE OH-ROSS OH-
335 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROSS AND
NORTHEASTERN PIKE COUNTIES THROUGH 415 PM EDT...

AT 330 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
KNOCKEMSTIFF...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
PENNY SIZE HAIL...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN PIKE AND SOUTHEASTERN ROSS COUNTIES...INCLUDING
MASSIEVILLE...SCIOTO TRAIL STATE PARK...PIKE COUNTY AIRPORT...
MOORESVILLE...RICHMOND DALE AND LONDONDERRY.

LAT...LON 3918 8276 3916 8278 3915 8278 3919 8318
      3932 8315 3933 8275

ASL
Special weather statement, Sep 2, 2:43 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT MON SEP 2 2013

OHZ074-022030-
HOCKING OH-
343 PM EDT MON SEP 2 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOCKING COUNTY THROUGH
430 PM EDT...

AT 339 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES WEST OF OREVILLE TO 5 MILES SOUTHWEST OF SOUTH
BLOOMINGVILLE...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HOCKING HILLS STATE
PARK AND LOGAN.

ALSO...OREVILLE...ILESBORO...UNION FURNACE...HAYDENVILLE...CARBON
HILL...STARR AND MURRAY CITY ARE NEAR THE PATH OF THIS LINE OF STRONG
THUNDERSTORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH.

LAT...LON 3947 8216 3947 8227 3938 8229 3939 8250
      3937 8252 3937 8263 3936 8264 3937 8273
      3965 8238 3960 8237 3960 8226 3956 8225
      3956 8215
Special weather statement, Sep 2, 2:56 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
356 PM EDT MON SEP 2 2013

OHZ082-022030-
PIKE OH-
356 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE COUNTY THROUGH
430 PM EDT...

AT 351 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BUCHANAN...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
NICKEL SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WAVERLY AND PIKETON.

ALSO...LAKE WHITE...PIKE COUNTY AIRPORT...OMEGA...GIVENS...LINN AND
BEAVER ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3900 8280 3910 8320 3919 8313 3916 8278

ASL
Special weather statement, Sep 2, 4:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
503 PM EDT MON SEP 2 2013

OHZ088-022130-
SCIOTO OH-
503 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCIOTO COUNTY
THROUGH 530 PM EDT...

AT 500 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MOUNT
JOY...MOVING SOUTHEAST AT 10 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
PENNY SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LUCASVILLE.

ALSO...OTWAY...MCDERMOTT AND BEAR CREEK ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

LAT...LON 3889 8325 3896 8318 3891 8290 3879 8307

ASL

The radar

The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scioto

When
September 2, 4:30 PM EST to 4:40 PM EST
Where
Scioto County, 0.54 mi W of Otway to 0.62 mi SW of Otway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.870, -83.190

Trees were downed in Otway due to thunderstorm winds. One of these trees fell on a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472942.